Hello. I’ve seen different psychiatrists over the past few years, and each have different diagnosis (#1 “Can’t say bipolar completely, so depression” #2″Depressive Personality” #3″Depression” #4″Resistant-Treatment Depression” #5(Unknown) #6″Bipolar Depression”).
I see both a psychologist and psychiatrist. From my point of view, my psychologist is anti-meds, and my psychiatrist is pro-meds. My psychologist says taking all these meds (which I’ve been trimming and it’s been hard) enable me and don’t allow for my true self to experience feelings as they are masked by my meds, which according to her, have not allowed me to mature (I started taking anti-depressants and anti-psychotics about 7 or 8 years ago).
Every year something major happens, move far away from family, divorce, deaths in the family, surgery, 3 consecutive accidents, another international accident, distress from 2 jobs and helping my family. And yes, chronic pain (originated by my accidents doesn’t quite help either).
I currently take Lamictal, Navane, Lorazepam, and Ambien (debating whether I should add the new Viibryd).
Over this past summer, my psychiatrist helped me find out that I developed hypothyroid (I had a depressive episode that made me realize to quit my 2nd job, which I did, and while I don’t have that extra money, it released a lot of stress).
Sometimes I just feel like I’m not like myself since I’ve been on meds, and sometimes, I’m just glad I’m numb and would like to feel even more numb when I’m starting to feel unbalanced.
I’m certain both my psychiatrist and psychologist want to help me, but how do I really know I’m benefiting or not from meds or if it’s just time I should stop? Your insight will be greatly appreciated. Thank you.
If you videotaped yourself on medication and off medication, you’d see a difference in your personality. This is not to say that medication is either good or bad but it does affect one’s personality.
Medication also alters emotional expression. Medication can numb emotions, which can be beneficial in some circumstances but it can also make it difficult to express a full range of emotions.
The only way to truly answer the question: “how do I know if I am truly benefitting from the medication?” would be to stop taking your medication for a period of time. I am not recommending such a course of action.
I would recommend discussing your thoughts about medication with your psychiatrist. Perhaps he or she would be willing to try decreasing your medication while carefully monitoring your emotions and behavior. It would obviously involve a great deal of careful planning and thought but it might be something to consider. Should you decide to try a decrease, discussions with your psychiatrist should involve planning for what could happen in the event of a psychological emergency.
Whatever you decide, it is important to involve both your psychiatrist and your psychologist. Please take care.
Dr. Kristina Randle